Virginia, 2004Flash Flood in Virginia, September 30, 2004
September 30, 2004 · NWS LWX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 30, 9:05 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Sep 30, 9:05 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT THU SEP 30 2004
.DISCUSSION...IR IMAGERY SHOWS UPPER LOW TO THE NORTH PROGRESSING
EASTWARD INTO NEW ENGLAND THIS EVENING. AREA OF SCATTERED CLOUDS TO
THE SOUTH OF THE UPPER LOW HAS MOVED OFF THE NJ COAST AT
02Z...LEAVING THE NORTHERN CWA MOSTLY CLEAR. SHORTWAVE RIDGE MOVING
NORTHEASTWARD FROM THE TN VALLEY HAS TRAPPED RESIDUAL LOW-LAYER
MOISTURE ACROSS SOUTHERN PORTIONS OF THE CWA AND A SC DECK FORMED
EARLIER THIS EVENING. P/C SKIES IN THE SOUTHERN CWA LOOKS ON
TRACK...AS DO LOW TEMPERATURES ACROSS THE ENTIRE CWA.
NO UPDATES TO CURRENT ZONE PACKAGE PLANNED.
&&
.PREVIOUS DISCUSSION...230 PM...
SHORT TERM...
HIPRES/DRIER AIR INFILTRATING AREA. CLDS APPR TO BE DIURNAL IN
NATURE...AND WUD XPCT A GOOD DEAL OF DISSIPATION THIS EVNG. SFC RDG
WL BE MVG OFFSHR TMRW...BUT UPR RDG WL BE OHD. MSTR PROFILES SUGGEST
SCT CU. MOS TEMPS CLOSE AND ACCEPTED.
AVIATION...CLRG SKIES AND LGT WND WUD BE CONDUSIVE FOR PATCHY FOG
FORMATION. HWVR...LWRG DEWPTS BODE AGAINST IT. HV INCL MVFR VSBY TWD
DAWN CHO...AND AT MTN WHERE MSTR SUPPLY MORE PLENTIFUL. WHEN WNDS DO
RESUME AFTR SUNRISE...FLW WL BE SELY...TOSSING MORE MSTR BACK ACRS
TAF SITES.
MARINE...LGT FLOW NXT 24 HRS.
HYDROLOGY...CREST NOW IN MAINSTEM PTMC...FLOWING TWD DC. FLW CONTS
FOR POTM2. DWNRIVER SITES WL BE CLOSE. WATERS RECEDING UPSTREAM IN
HEADWATERS.
LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
HIGH PRESSURE WILL MOVE OFF THE NORTHEAST COAST BY FRIDAY NIGHT.
MOISTURE WILL BE ON THE INCREASE AS SURFACE WINDS TURN TO THE
SOUTHEAST AND THE LOW LEVEL SOUTHERLY JET STRENGTHENS TO 25 KT.
SHORTWAVE TROUGH AND ATTENDANT COLD FRONT STILL SLATED TO MOVE
ACROSS THE AREA SATURDAY NIGHT. MODELS IN GOOD AGREEMENT WITH THE
TIMING OF THE FRONT. BEST UPPER DIVERGENCE/WEAK TO MODERATE
INSTABILITY AND MOISTURE IN PHASE AT 18Z. MAIN COLD POOL STAYS WELL
TO OUR NORTH...BUT DAYTIME HEATING AND AFOREMENTIONED CONDITIONS
COULD LEAD TO THE DEVELOPMENT OF A FEW STRONG STORMS. THE FRONT MOVES
OFF TO THE EAST LATE SATURDAY NIGHT...AND DRIER AND COOLER AIR
STARTS TO MOVES IN. GFS ENDS PRECIP BY 12Z SUNDAY AND THE ETA KEEPS
LIGHT PRECIP IN THE SOUTHEAST CORNER AT 12Z SUNDAY. AT THIS TIME
WILL LEAVE AN INVISIBLE 15 POP IN THE SOUTHEAST CORNER IN CASE THE
FRONT SLOWS DOWN.
HIGH PRESSURE MOVES ACROSS THE REGION SUNDAY AHEAD OF THE SECONDARY
COLD FRONT. EXPECT A MAINLY DRY FROPA...BUT WILL CARRY A SLIGHT
CHANCE POP IN THE NORTHWEST AS MOST OF THE ENERGY GOES NORTH. WEAK
MIDLEVEL RIDGE WITH SURFACE HIGH OVER THE AREA ON TUESDAY. ANOTHER
CLOSED LOW IS THEN SLATED TO MOVE ACROSS THE OHIO VALLEY ON
WEDNESDAY. NOT OVERLY IMPRESSED WITH MOISTURE RETURN WITH THIS
SYSTEM...BUT A SLIGHT CHANCE WARRANTED IN THE NORTHERN ZONES. WILL
GO WITH A DRY FORECAST THURSDAY.
AS FOR TEMPS AND POPS WILL GO WITH 30 TO 40 POPS SATURDAY AND
SATURDAY NIGHT AHEAD OF THE FRONT. THE COOLER AIR ON SUNDAY WILL BE
SHALLOW...WITH H8 TEMPS DROPPING 3 TO 5 DEGREES. SO WILL KEEP THIS
IN MIND WITH HIGHS FOR SUNDAY THROUGH TUESDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SHORT TERM/AVIATION...HTS
LONG TERM...CPW
UPDATED DISCUSSION...SMITH
Hazardous weather outlook, Sep 30, 10:20 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1120 AM EDT THU SEP 30 2004
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010900-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1120 AM EDT THU SEP 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.
.DAY ONE...
MINOR FLOODING WILL CONTINUE ON THE MAINSTEM SHENANDOAH AND POTOMAC.
THE TIDAL POTOMAC WILL ALSO BE HIGH IN GEORGETOWN AND ALEXANDRIA
NEAR THE TIME OF HIGH TIDE. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS /WGUS81 KLWX/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
A STRONG COLD FRONT WILL SWEEP THROUGH THE REGION ON SATURDAY...AND
WILL BRING THE POTENTIAL FOR STRONG THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
HTS
Flash Flood, Albemarle
- When
- September 30, 10:15 PM EST to 11:30 PM EST
- Where
- Albemarle County, 1 mi E of Howardsville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.023, -78.556 (the zone’s center; the record gives no point)
Water covering the roadway at the intersection of Route 602 and Route 626.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, September 30, 2004$100,000 · 1.75 in hail · 3 events
- Flash Flooding and Hail in Texas, September 30, 2004$25,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Kansas, September 30, 20041.75 in hail · 12 events
- Storm Surge in Pennsylvania, September 30, 20042 events
- Tornado and Hail in Colorado, September 30, 2004F0 · 2 events
- Hail and Damaging Wind in Colorado, September 30, 200452 kt wind · 2 events
- Flash Flood and Hail in New Mexico, September 30, 20040.75 in hail · 2 events
- Hail in Kansas, September 30, 20040.88 in hail · 2 events
- Hail in Kansas, September 30, 20040.88 in hail · 2 events
- Tornado in Maryland, September 30, 2004F0 · 1 event
- Flash Flood in Texas, September 30, 20041 event
- Hail in Colorado, September 30, 20041.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425284.